Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 229, NWS Twin Cities, MN

July 23, 2022Freeborn County, Steele County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 23, 2022, 9:34 PM CDT for Freeborn County, Steele County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2022, 9:34 PM CDT (02:34 UTC)
Expired
Jul 23, 2022, 10:16 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Freeborn County, MN, Steele County, MN

The radar

The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 8:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS53 KMPX 240234
SVRMPX
MNC047-147-240330-
/O.NEW.KMPX.SV.W.0229.220724T0234Z-220724T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
934 PM CDT Sat Jul 23 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Freeborn County in south central Minnesota...
  Southern Steele County in south central Minnesota...

* Until 1030 PM CDT.

* At 933 PM CDT, a severe thunderstorm was located over New Richland,
  or 16 miles northwest of Albert Lea, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ellendale around 945 PM CDT.
  Clarks Grove and Geneva around 950 PM CDT.

Other locations in the path of this severe thunderstorm include
Hollandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4382 9365 4384 9365 4385 9341 4397 9340
      4396 9305 4361 9305
TIME...MOT...LOC 0233Z 296DEG 33KT 4387 9350 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
4 follow-up statements
601 
WWUS53 KMPX 240248
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
948 PM CDT Sat Jul 23 2022

MNC047-147-240330-
/O.CON.KMPX.SV.W.0229.000000T0000Z-220724T0330Z/
Freeborn MN-Steele MN-
948 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHERN FREEBORN AND SOUTHERN STEELE COUNTIES...

At 947 PM CDT, a severe thunderstorm was located over Ellendale, or
14 miles south of Owatonna, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Blooming Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4380 9360 4384 9360 4385 9341 4397 9340
      4396 9305 4361 9305
TIME...MOT...LOC 0247Z 283DEG 34KT 4390 9332 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
036 
WWUS53 KMPX 240258
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
958 PM CDT Sat Jul 23 2022

MNC047-147-240330-
/O.CON.KMPX.SV.W.0229.000000T0000Z-220724T0330Z/
Freeborn MN-Steele MN-
958 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN FREEBORN AND SOUTHERN STEELE COUNTIES...

At 957 PM CDT, a severe thunderstorm was located near Geneva, or 15
miles south of Owatonna, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Blooming Prairie, Clarks Grove, Ellendale, Geneva, Hollandale, Steele
Center and Bixby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4380 9344 4385 9341 4393 9340 4396 9305
      4361 9305
TIME...MOT...LOC 0257Z 287DEG 37KT 4386 9320 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
087 
WWUS53 KMPX 240309
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1009 PM CDT Sat Jul 23 2022

MNC047-147-240330-
/O.CON.KMPX.SV.W.0229.000000T0000Z-220724T0330Z/
Freeborn MN-Steele MN-
1009 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN FREEBORN AND SOUTHEASTERN STEELE COUNTIES...

At 1009 PM CDT, a severe thunderstorm was located near Blooming
Prairie, or 10 miles northwest of Austin, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Blooming Prairie, Clarks Grove, Ellendale, Geneva, Hollandale, Steele
Center and Bixby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4376 9335 4384 9331 4394 9329 4396 9305
      4361 9305
TIME...MOT...LOC 0309Z 296DEG 33KT 4381 9306 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
312 
WWUS53 KMPX 240316
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1016 PM CDT Sat Jul 23 2022

MNC047-147-240325-
/O.CAN.KMPX.SV.W.0229.000000T0000Z-220724T0330Z/
Freeborn MN-Steele MN-
1016 PM CDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FREEBORN AND
SOUTHEASTERN STEELE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4376 9335 4384 9331 4394 9329 4396 9305
      4361 9305
TIME...MOT...LOC 0311Z 296DEG 33KT 4379 9299 

$$

JRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:49 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 23, 6:49 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT Sat Jul 23 2022

.UPDATED for 00Z Aviation Discussion...
Issued at 640 PM CDT Sat Jul 23 2022

&&

.DISCUSSION...(This evening through Saturday)
Issued at 252 PM CDT Sat Jul 23 2022

KEY MESSAGES:

- There is no longer a threat for severe thunderstorms this evening
  and overnight.

Slow moving clusters of storms have moved across much of Minnesota
and Wisconsin today turning over much of the environment. Some
additional showers and thunderstorms will continue to occur as the
forcing along the warm front and LLJ kick up this evening into
tonight. The best location for additional thunderstorms would be
down in far southern Minnesota along I-90. As the clusters of storms
played out today each run of high resolution guidance has moved
farther and farther south as more observations from today gets
assimilated into the models. Until the cold front passes through this
evening into tonight from north to south chances will continue for
showers and thunderstorms. As always thunderstorm rainfall varies
significantly over short distances. As we have started to see
clearing move into western Minnesota as the morning and afternoon
storms come to an end recover of the atmosphere remains possible and
a round two of storms could occur ahead of the cold front.

Behind the cold front tomorrow will be cooler and drier with highs in
the mid to upper 70s. All round a pretty great day in Minnesota for
late July. Only downside is there will be some gusty winds starting
in the late morning/early afternoon. High pressure will move into the
Upper Midwest behind the cold front, so these cooler temperatures and
drier weather will continue into Monday. The next chance for rain
will come on Tuesday as another cold front moves across the Upper
Midwest. How this cold front plays out will depend on the timing of
its passage. If it is later in the day then thunderstorms could occur
and be strong. If it is earlier in the day then it would trend
towards rain showers with some isolated thunder. It all depends on
how much instability can build ahead of this passage. If the passage
can hold off then WAA could return high temperatures back above
normal. Behind the cold front high pressure will move in for the rest
of the week. So expect more near normal temperatures will few
chances for rain Wednesday into Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 640 PM CDT Sat Jul 23 2022

VFR conditions throughout. Scattered clouds with a few small showers
and possibly a thunderstorm will continue this evening, but the rain
will continue to end from west to east as a cold front pushes through
the region. This front will bring northwest winds, with gusts near 20
kts expected on Sunday. Winds will become light overnight.

KMSP...
VFR conditions throughout, but a weak boundary is hanging across the
Twin Cities metro area and could bring scattered showers, and
possibly a lightning strike through 02Z this evening. Rain chances
will end after that and skies will clear overnight as northwest winds
develop.

/OUTLOOK FOR KMSP/
Mon...VFR. Winds W around 5 kts.
Tue...VFR. Chc TSRA. Wind SW at 10-15 kts.
Wed...VFR chance TSRA/MVFR. Wind NW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...JRB
Hazardous weather outlook, Jul 23, 3:38 AM CDT, 17 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 AM CDT Sat Jul 23 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Two rounds of severe weather are expected today.

Round one will be this morning, roughly along the Minnesota river
from west central into southeast Minnesota. Large hail, damaging
wind gusts, and locally heavy downpours will be the primary
hazards with this morning round of storms.

Round two is expected to develop this afternoon from south
central into east central Minnesota and continue east across
southeast Minnesota and western Wisconsin into the evening.
Destructive wind gusts, large hail, locally heavy rainfall, and
a tornado or two will be possible with this second round of
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this morning and
again this afternoon and evening.

In the hours before

Special weather statement, Jul 23, 5:21 PM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 PM CDT Sat Jul 23 2022

WIZ025-027-028-232300-
Chippewa WI-Dunn WI-Eau Claire WI-
521 PM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of eastern Dunn,
southern Chippewa and western Eau Claire Counties through 600 PM
CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Menomonie, moving east at 55 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Elk Mound around 530 PM CDT.
  Lake Hallie around 540 PM CDT.

Other locations in the path of this storm include Altoona, Eau
Claire, Lake Wissota and Fall Creek.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 41 and 80.
 U.S. Highway 53 between mile markers 86 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4476 9204 4510 9184 4507 9106 4464 9117
TIME...MOT...LOC 2221Z 273DEG 49KT 4484 9190

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JRB
Special weather statement, Jul 23, 7:50 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
750 PM CDT Sat Jul 23 2022

MNZ083-084-240130-
Waseca MN-Blue Earth MN-
750 PM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of central Blue Earth
and Waseca Counties through 830 PM CDT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mankato, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Eagle Lake and St. Clair around 800 PM CDT.
  Janesville and Pemberton around 805 PM CDT.

Other locations in the path of this storm include Waseca.

This includes the following highways...
 U.S. Highway 14 between mile markers 135 and 165.
 U.S. Highway 169 between mile markers 39 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4404 9430 4415 9432 4417 9407 4416 9405
      4417 9403 4420 9352 4420 9341 4395 9341
TIME...MOT...LOC 0050Z 272DEG 49KT 4410 9404

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JRB
Local storm report, Jul 23, 8:44 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     3 WSW WASECA            44.07N 93.55W
07/23/2022  M66 MPH          WASECA             MN   PUBLIC

            MEASURED AT THE AIRPORT.

&&

JRB
Special weather statement, Jul 23, 8:48 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
848 PM CDT Sat Jul 23 2022

MNZ083-240215-
Blue Earth MN-
848 PM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of southeastern Blue
Earth County through 915 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm over
Good Thunder, or 11 miles south of Mankato, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. Clair around 900 PM CDT.
  Pemberton around 905 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4392 9414 4410 9409 4407 9377 4385 9377
      4385 9380
TIME...MOT...LOC 0148Z 282DEG 41KT 4400 9402

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:50 PM CDTSpecial Weather StatementMPXBlue Earth, Waseca40 min
Jul 23, 8:17 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca58 min
Jul 23, 8:48 PM CDTSpecial Weather StatementMPXBlue Earth27 min
Jul 23, 9:13 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca47 min
Jul 23, 9:51 PM CDTTornado WarningMPXSteele12 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.